Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

August 2, 2012Campbell County, Virginia

NWS Blacksburg, VA issued this special weather statement at Aug 2, 2012, 2:30 PM EDT for Campbell County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 2:30 PM EDT (18:30 UTC)
Expired
Aug 2, 2012, 3:00 PM EDT
In force
30 min
Issued by
NWS Blacksburg, VA

County Campbell County, VA

The radar

The Roanoke radar (KFCX), 111 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.5 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 891 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
891 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
871 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

926 
WWUS81 KRNK 021830
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT THU AUG 2 2012

VAZ045-021900-
CAMPBELL VA-
230 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL COUNTY...

AT 228 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF BROOKNEAL...MOVING EAST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THIS STORM WILL BE NEAR GLADYS AROUND 235 PM...GLADYS AROUND 240 PM
AND HAT CREEK AROUND 300 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3703 7894 3705 7897 3704 7899 3707 7911
      3709 7912 3708 7914 3708 7915 3719 7915
      3724 7891 3703 7890

$$

AMS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 2, 1:50 PM EDT, 40 minutes earlier.

Area forecast discussion, Aug 2, 1:50 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
150 PM EDT THU AUG 2 2012

.SYNOPSIS...
UPPER LEVEL HIGH PRESSURE WILL EXPAND OVER THE SOUTHEAST AND THE
MIDDLE ATLANTIC THROUGH THE WEEKEND. A COLD FRONT WILL DROP SOUTH
FROM THE GREAT LAKES AND THE OHIO VALLEY EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 8 PM THIS EVENING/...
AS OF 127 PM EDT THURSDAY...

SUBTLE THETA E ADVECTION OVER THE PAST FEW HOURS INTO THE EXTREME
SE CWA...IS WORTHY OF A SLIGHT INCREASE FOR POPS THERE THIS
AFTERNOON.

AS OF 1023 AM EDT THURSDAY...

REALLY LACKING A TRIGGER TODAY IN COMPARISON TO YESTERDAY.
EXPECTING LESS COVERAGE THAN WEDNESDAY. OF COURSE...AS ALWAYS...IF
ONE STORM IS ABLE TO FORM AND GENERATE A STRONG ENOUGH OUTFLOW
THEN STORMS MAY BECOME MORE NUMEROUS...BUT THAT IS NOT EXPECTED TO
HAPPEN. WILL HAVE TO RELY ON GENERIC ELEVATED CONVECTION ALONG THE
HIGHEST ELEVATIONS FOR STORMS TO DEVELOP. BASED UPON YESTERDAY'S
HIGHS DID RAISE MAX T A FEW DEGREES ACROSS THE SOUTHSIDE AND PIEDMONT
TODAY.

AS OF 430 AM THURSDAY...

UPPER LEVEL DISTURBANCE WHICH MOVED THROUGH THE SOUTHERN CWA LAST
NIGHT WILL MOVE AWAY FROM THE AREA THIS MORNING. A BROAD UPPER
LEVEL TROUGH WILL REMAIN...BUT IS FORECAST TO FILL WITH TIME AS
HEIGHTS BUILD OVER THE MID ATLANTIC REGION. AT THE SURFACE...WEAK
BUBBLE OF HIGH PRESSURE WILL PASS OVHD. MODEL SOUNDINGS INDICATE
DRYING WILL TAKE PLACE ALOFT. HOWEVER...IT DOES NOT LOOK LIKE
THERE WILL BE ENOUGH SUBSIDENCE TO TOTALLY NEGATE DEEP CONVECTION
THIS AFTERNOON. FCST CAPES OF AROUND 1500 ARE FCST...THUS THINK
POTENTIAL EXISTS FOR AT LEAST ISOLATED COVERAGE THIS
AFTERNOON...POPS/COVERAGE GENERALLY UNDER 20 PERCENT. ANYTHING
THAT MANAGES TO DEVELOP WILL BE SLOW MOVING...MEAN WIND OF 10 KTS
OR LESS.

WITH H85 TEMPS REACHING +20C...LOOKS LIKE A TOASTY
AFTERNOON...HIGHS RANGING FROM THE 80S MOUNTAINS TO THE L-M90S
SOUTHSIDE AND PIEDMONT. LOWS TONIGHT LOOK MILD WITH READINGS
MAINLY IN THE 60S...AROUND 70 IN THE BURBS OF ROA/LYH/DAN.

&&

.SHORT TERM /8 PM THIS EVENING THROUGH SATURDAY/...
AS OF 400 AM EDT THURSDAY...

5H HEIGHTS PEAK FRIDAY...THEN START TO BREAK DOWN THIS
WEEKEND...THE SURFACE HIGH SLIDING OFFSHORE...WEAK IMPULSES
ROUNDING THE UPPER RIDGE TO OUR WEST. THIS ALONG WITH WEAK RETURN
FLOW AND INCREASING PWATS WILL BRING INCREASING THREAT OF
SHRA/TSRA BACK BY FRIDAY AFTERNOON...AND EVEN MORE SO OVER THE
WEEKEND. POPS WILL BE HIGHEST OVER THE MTNS FRIDAY COMPARED TO THE
PIEDMONT...BUT ALMOST EQUAL CHANCES ANTICIPATED AREA WIDE
SATURDAY.

PATTERN THIS WEEKEND IS FORECAST TO EVOLVE BACK TO A HIGHER AMPLITUDE
TROF IN THE EASTERN CONUS WITH MODELS INDICATING A BETTER
SHORTWAVE HEADING INTO THE MOUNTAINS BY SAT AFTERNOON. THIS
COMBINED WITH HEATING AND MOISTURE MAY MAKE FOR MORE ORGANIZED
STORM COVERAGE ESPCLY BLUE RIDGE WEST WHERE MAY NEED TO INCREASE
POPS ABOVE WHAT WE HAVE ADVERTISED NOW...SOME OF THE MODEL MOS
SUGGESTING 60/70 PERCENT PROBABILITIES.

WARM THICKNESSES AND +20 DEG C 85H TEMPS SUPPORT HOT TEMPS FRIDAY
WITH HIGHS PUSHING THE LOW/MID 90S EAST AND UPPER 80S MOUNTAINS.
SHOULD BE SLIGHTLY COOLER ALTHOUGH STILL MUGGY GIVEN MORE
CLOUDS/SHRA SATURDAY AFTERNOON WHICH MAY KEEP HIGHS A BIT LOWER
OVER THE WEST BUT STILL 90ISH SE. TMINS REMAIN MILD WITH READINGS
IN THE 60S TO L70S.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
AS OF 115 PM EDT WEDNESDAY...

TROFFINESS WILL LINGER ACROSS THE REGION FOR THE LAST PART OF THE
WEEKEND WITH DEEPER MOISTURE IN PLACE SUNDAY AHEAD OF A STRONGER
SHORTWAVE TROF APPROACHING FROM THE NW. THIS SHOULD RESULT IN A
ANOTHER ROUND OF SCATTERED SHRA/TSRA SAT EVENING AND AGAIN SUNDAY
AFTERNOON ESPCLY MOUNTAINS WHERE WILL BE CLOSER TO THE UPSTREAM
SURFACE COLD FRONT...AND WITHIN THE PRECEDING DEEPER SW TO NE
MOISTURE LOBE. THIS FRONT LOOKS TO PUSH SE TOWARD THE AREA MONDAY
BEFORE EITHER STALLING NEARBY OR PERHAPS LIMPING THROUGH BY
TUESDAY MORNING AS THE 5H TROF LIFTS OUT TO THE NE. THUS LIKE
SLOWER PROGRESSION OF THE BOUNDARY ALLOWING PRE-FRONTAL OUTFLOW TO
INTERACT WITH HEATING/MOISTURE FOR BETTER COVERAGE OF STORMS
MONDAY AFTERNOON/EVENING. CONVECTIVE LINE MAY TAKE THE FRONT TO
THE SE MONDAY NIGHT RESULTING IN SOME DRYING ESPCLY NORTH AND WEST
TUESDAY INTO WEDNESDAY BUT QUITE UNCERTAIN AT THIS POINT.
THEREFORE KEEPING SOME LOW POPS SOUTHEAST BOTH DAYS AND ISOLATED
CHANCES WESTERN RIDGES WEDNESDAY AFTERNOON FOR WEAK RETURN FLOW
POP UP STORMS. OTRW TEMPS RATHER CLOSE TO IF NOT A BIT ABOVE
NORMAL...WITH HIGHS MAINLY 80S EXCEPT AROUND 90 SE THRU THE
PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 144 PM EDT THURSDAY...

STORMS TO REMAIN WIDELY SCATTERED THIS PM AND OVERNIGHT. BEST CHC
FOR ANYTHING TO IMPACT AN AIRPORT WOULD BE KDAN LATER THIS
AFTERNOON...AS BEST INSTABILITY RESIDES JUST SOUTH OF THE VA
BORDER WITH STORMS POSSIBLE MOVING NNE INTO THE REGION. IF IT DOES
RAIN AT KDAN THIS PM THEN IFR VIS/CIG WILL BE MORE LIKELY. DRIER
PROFILE TODAY SHOULD KEEP IFR CIG/VIS RESERVED TO KLWB ONCE AGAIN
TONIGHT...ALTHOUGH CURRENT DEWPOINT OF 54F SUGGESTS LAMP GUIDANCE
IS BEING TOO PESSIMISTIC WITH REGARDS TO IFR DURATION THERE
TONIGHT.

12Z MODELS HAVE EMPHASIZED A SHRTWV MOVING INTO WEST VA AND E KY
LATE FRIDAY. THIS MAY PRODUCE NUMEROUS STORMS FOR KBLF BY LATE
DAY...ALTHOUGH THAT IS OUTSIDE THE TAF PERIOD CURRENTLY. SOME OF
THESE CELLS MAY BE STRONG ENOUGH TO PRODUCE BRIEF IFR CONDS. SOME
OF THESE STORMS MAY SURVIVE INTO KLWB/KBCB/KROA AFTER DINNERTIME
FRIDAY. OTHERWISE A THREAT FOR POP UP SCATTERED CONVECTION WILL BE
THE ONLY OPPORTUNITY FOR RESTRICTIONS AT THESE TERMINALS FRIDAY AND FRIDAY
NIGHT.

DEEPER MOISTURE WILL BEGIN TO RETURN OVER THE WEEKEND WITH
GREATER COVERAGE OF SHOWERS AND STORMS...ESP DURING THE AFTERNOON
AND EVENING. LOCAL MVFR/IFR CONDITIONS WILL BE ASSOCIATED WITH
THE STORM ACTIVITY WITH ORGANIZED ACTIVITY POSSIBLE EACH DAY FROM
SATURDAY THROUGH MONDAY. OUTSIDE OF THIS MAINLY DIURNALLY DRIVEN
CONVECTION...THE ONLY OTHER FLIGHT WEATHER HAZARDS WOULD BE FROM
OVERNIGHT VALLEY FOG.

A COLD FRONT IS EXPECTED TO DROP SOUTHEAST OUT OF THE OHIO VALLEY
MONDAY...CROSSING THE MID ATLANTIC REGION. WITH THE PASSAGE OF
THIS FRONT...WINDS SHOULD BECOME NORTHERLY...WITH A DAY OR TWO OF
DRY WEATHER FOLLOWING THE FRONTAL PASSAGE FOR TUESDAY AND
WEDNESDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PM
NEAR TERM...KM/PM
SHORT TERM...JH/PM
LONG TERM...JH
AVIATION...KM/PM
Hazardous weather outlook, Aug 2, 5:03 AM EDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 AM EDT THU AUG 2 2012

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-030915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
503 AM EDT THU AUG 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

POTENTIAL EXISTS FOR STRONG TO SEVERE STORMS THIS WEEKEND...THREAT
MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING. THUNDERSTORMS
ARE POSSIBLE EACH DAY FROM FRIDAY THROUGH MONDAY.  THE PROBABILITY
FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FRIDAY...BUT WILL INCREASE
OVER THE WEEKEND...PARTICULARLY MORE SO FOR SUNDAY AND MONDAY
AS A COLD FRONT CROSSES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 2, 9:02 AM EDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
902 AM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1208 AM     HAIL             2 NNE GLENDALE SPRINGS  36.37N 81.37W
08/02/2012  E1.00 INCH       ASHE               NC   PUBLIC

            HAIL OF VARIOUS SIZES OCCURRED FOR NEARLY ONE HOUR ENDING
            AROUND 1245 AM EDT...AND ACCUMULATED TO A DEPTH OF ONE TO
            TWO INCHES IN SOME AREAS.

&&

WERT
Local storm report, Aug 2, 10:03 AM EDT, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1003 AM EDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 AM     HAIL             2 SE FRANCISCO          36.48N 80.35W
08/02/2012  E1.00 INCH       STOKES             NC   PUBLIC

            QUARTER SIZE HAIL LASTED FOR ABOUT 15 MINUTES

&&

PW
Special weather statement, Aug 2, 2:30 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
230 PM EDT THU AUG 2 2012

VAZ045-021900-
CAMPBELL VA-
230 PM EDT THU AUG 2 2012

...A STRONG THUNDERSTORM WILL AFFECT CAMPBELL COUNTY...

AT 228 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF BROOKNEAL...MOVING EAST AT 5 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR GLADYS AROUND 235 PM...GLADYS AROUND 240 PM
AND HAT CREEK AROUND 300 PM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3703 7894 3705 7897 3704 7899 3707 7911
      3709 7912 3708 7914 3708 7915 3719 7915
      3724 7891 3703 7890

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:14 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax53 min
Aug 1, 9:00 PM EDTSpecial Weather StatementRNKPulaski60 min
Aug 1, 9:41 PM EDTSpecial Weather StatementRNKHalifax34 min
Aug 1, 10:10 PM EDTSpecial Weather StatementRNKPulaski35 min
Aug 1, 10:52 PM EDTSpecial Weather StatementRNKCity of Radford53 min
Aug 2, 3:43 PM EDTSpecial Weather StatementRNKPittsylvania47 min
Aug 2, 3:52 PM EDTAreal Flood AdvisoryRNKPittsylvania, City of Danville2 hr
Aug 2, 5:41 PM EDTSpecial Weather StatementRNKAppomattox49 min
Aug 2, 6:10 PM EDTSpecial Weather StatementRNKHalifax50 min
Aug 2, 6:17 PM EDTSpecial Weather StatementRNKCharlotte28 min
Aug 2, 6:49 PM EDTSpecial Weather StatementRNKAppomattox41 min
Aug 1, 11:27 PM EDTSpecial Weather StatementRNKAshe, Watauga63 min
Aug 1, 11:35 PM EDTSevere Thunderstorm WarningRNKWatauga55 min
Aug 1, 11:45 PM EDTSpecial Weather StatementRNKWilkes60 min
Aug 1, 11:49 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe56 min
Aug 2, 12:08 AM EDTSevere Thunderstorm WarningRNKAshe, Wilkes82 min
Aug 2, 12:15 AM EDTAreal Flood AdvisoryRNKAlleghany, Ashe, Wilkes4 hr
Aug 2, 12:29 AM EDTFlash Flood WarningRNKAshe, Wilkes2 hr
Aug 2, 12:42 AM EDTSpecial Weather StatementRNKYadkin63 min
Aug 2, 12:48 AM EDTFlash Flood WarningRNKWilkes109 min
Aug 2, 1:09 AM EDTSevere Thunderstorm WarningRNKWilkes40 min
Aug 2, 1:48 AM EDTSevere Thunderstorm WarningRNKStokes, Surry32 min
Aug 2, 6:32 PM EDTSpecial Weather StatementRNKRockingham28 min
Aug 1, 8:44 PM EDTSpecial Weather StatementRNKMercer61 min
Aug 1, 9:16 PM EDTSpecial Weather StatementRNKGreenbrier44 min
Aug 1, 10:02 PM EDTFlash Flood WarningRNKMercer94 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.